[Skip to Content]
[Skip to Content Landing]
Comment & Response
August 2017

Confusing Terminology—Neuroleptic Malignant Syndrome vs Malignant Hyperthermia

Author Affiliations
  • 1Department of Anesthesiology & Critical Care, The Children’s Hospital of Philadelphia, Philadelphia, Pennsylvania
  • 2Malignant Hyperthermia Association of the United States, Sherburne, New York
JAMA Neurol. 2017;74(8):1012-1013. doi:10.1001/jamaneurol.2017.0822

To the Editor I would like to point out an error in the otherwise excellent review by Damier and Al-Hashel.1 The authors state that a “sudden withdrawal of dopamine replacement drugs is associated with the risk of a life-threatening malignant hyperthermia syndrome” and reference a case report of neuroleptic malignant syndrome that occurred on withdrawal of levodopa therapy.2 Because the names of the 2 syndromes are similar, these disorders are commonly confused. Neuroleptic malignant syndrome is a clinical syndrome characterized by mental status changes, generalized rigidity, fever, and dysautonomia and it almost always occurs after administering a neuroleptic medication. The pathogenesis and cause of neuroleptic malignant syndrome remain unclear. Malignant hyperthermia (MH) is an acute life-threatening hypermetabolic syndrome that occurs in susceptible individuals during exposure to inhalational anesthetic gases or the depolarizing neuromuscular blocker succinylcholine.3 The signs of MH may include respiratory acidosis, metabolic acidosis, generalized rigidity, rhabdomyolysis, and hyperthermia. Malignant hyperthermia occurs predominantly among people who have inherited a mutation of the skeletal muscle ryanodine receptor.4 The 2 syndromes have some manifestations in common and are treated with the muscle relaxant dantrolene. To my knowledge, all of the current evidence indicates that patients who are susceptible to MH are not at increased risk of developing neuroleptic malignant syndrome and patients with a history of an episode of neuroleptic malignant syndrome are not at increased risk of developing MH during general anesthesia. Although the names of these syndromes are entrenched in medical practice, it is ironic that neither name accurately describes the syndromes they represent.

×